Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • acdogedoc
    Post count: 7

    Hello,
    I was just diagnosed 3 weeks ago and started on methimazole at 10 mg twice daily. I developed an severe rash and hives at 3 weeks and had to stop methimazole. I am now supposed to start PTU and I am terrified at the possible side effects. The doctor wants to start me on a pretty low dose(50 mg 3 times daily). I am just so scared of liver failure and possible death! Anyone with experience with this? I want to get a thyroidectomy but can’t have surgery until my thyroid is regulated.

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello and welcome – Liver issues are not common, but this *is* an issue to be aware of, expecially since methimazole has a better track record than does PTU.

    The good news is that of those who do experience liver issues, the vast majority recover quickly once the issue is identified and the meds are stopped. Potential signs & symptoms of liver issues can include fever, loss of appetite, nausea, vomiting, tiredness, itchiness, dark colored urine, or yellowing of the skin or eyes – so if you experience any of these call your doctor’s office ASAP for further guidance.

    acdogedoc
    Post count: 7

    Thank you!

    I was really bummed because I was feeling so good on the methimazole and then severe, unbearable hives started.
    I understand that eye disease is also worse if you smoke. I am ashamed to admit that I am a smoker(4 to 5 daily) but I am working hard to quit! Down to 2 daily so far. I have mild dry eye but nothing else so far. Everyone on this page is such an inspiration and I am glad I found it.

    Angela

    emmtee
    Post count: 148

    You don’t need to fear PTU. I’ve met a few people who have been on it successfully. Even methimazole isn’t free of side effects – it’s just a little safer than PTU. Another reason that PTU is out of favor – something that you mentioned – is that you have to take it multiple times a day, while methimazole can be taken once a day. That alone would make methimazole the preferred drug, since patient compliance is really important for best results.

    Good for you for taking steps to quit smoking. :) I’m glad you’re aware of the increased risks of Thyroid Eye Disease for smokers. You should also be aware that it will improve your outcome if you’re able to have a thyroidectomy. Smoking constricts blood vessels and impairs healing from surgery. Good luck with those last two cigarettes. :)

    acdogedoc
    Post count: 7

    Thank you emmtee! I have been a wreck from this diagnosis but trying to continue looking up!

    Angela

    acdogedoc
    Post count: 7

    Thank you emmtee! I have been a wreck from this diagnosis but trying to continue looking up!

    Angela

Viewing 6 posts - 1 through 6 (of 6 total)
  • You must be logged in to reply to this topic.